Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 8, NWS Jackson, KY

February 27, 2021Clay County, Kentucky

NWS Jackson, KY issued this river flood advisory at Feb 27, 2021, 8:43 AM EST for Clay County, Kentucky. It was in force for 36 hr.

The area

The outline as issued.

The facts

Issued
Feb 27, 2021, 8:43 AM EST (13:43 UTC)
Expired
Feb 28, 2021, 8:22 PM EST
In force
36 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Clay County, KY

The radar

The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Kentucky River at Oneida (ODAK2).

Action stage
18 ft
Minor stage
29 ft
Moderate stage
34 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

400 
WGUS83 KJKL 271343
FLSJKL

Flood Advisory
National Weather Service Jackson KY
843 AM EST Sat Feb 27 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  South Fork Kentucky River at Oneida affecting Clay County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 7 PM this evening.

&&


KYC051-280145-
/O.NEW.KJKL.FL.Y.0008.210227T1343Z-210302T0600Z/
/ODAK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
843 AM EST Sat Feb 27 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the South Fork Kentucky River at Oneida.
* From this morning to late Monday night.
* At 8:29 AM EST Saturday the stage was 20.0 feet.
* Action stage is 21.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river will rise to 23.8 feet by this afternoon. It 
  will then fall to around 19.1 feet early Sunday and then rise 
  again Sunday afternoon and Sunday night. The river should rise to 
  another crest near 26.3 feet Monday morning, before receding. At 
  this time, the river is expected to remain below flood stage.
* Impact...At 25.0 feet, Water enters the Campbell building. 
  &&

LAT...LON 3734 8363 3715 8353 3711 8365 3732 8375

$$

JP
5 follow-up statements
525 
WGUS83 KJKL 272007
FLSJKL

Flood Advisory
National Weather Service Jackson KY
307 PM EST Sat Feb 27 2021

...The Flood Advisory continues for the following rivers in 
Kentucky...

  South Fork Kentucky River at Oneida affecting Clay County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas. Turn around, don't drown when 
encountering flooded roads. Most flood deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 1130 PM EST this evening.

&&


KYC051-280815-
/O.CON.KJKL.FL.Y.0008.000000T0000Z-210302T0600Z/
/ODAK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
307 PM EST Sat Feb 27 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the South Fork Kentucky River at Oneida.
* Until late Monday night.
* At 12:45 PM EST Saturday the stage was 25.8 feet.
* Action stage is 21.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river will rise to a crest near 28.8 feet this 
  evening. The river should then fall and recede to near 22.0 feet 
  on Sunday and then rise again late Sunday into Sunday night. The 
  river is expected to rise to around 25.8 feet by early Monday 
  morning and then recede. At this time, the river is expected to 
  remain below flood stage.
* Impact...At 27.5 feet, Water covers Route 66 at the end of 
  Mulberry Street.
  &&

LAT...LON 3734 8363 3715 8353 3711 8365 3732 8375

$$

JP
611 
WGUS83 KJKL 280301
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1001 PM EST Sat Feb 27 2021

...The Flood Advisory continues for the following rivers in 
Kentucky...

  South Fork Kentucky River at Oneida affecting Clay County.

For the Kentucky River...including Whitesburg, Hazard, Jackson, 
Oneida, Booneville, Heidelberg, Ravenna...elevated river levels are 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas. Turn around, don't drown when 
encountering flooded roads. Most flood deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 10 am EST Sunday.

&&


KYC051-281515-
/O.CON.KJKL.FL.Y.0008.000000T0000Z-210302T0600Z/
/ODAK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1001 PM EST Sat Feb 27 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the South Fork Kentucky River at Oneida.
* Until late Monday night.
* At 9:00 PM EST Saturday the stage was 27.0 feet.
* Action stage is 21.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river should fall and recede to near 22.0 feet on 
  Sunday and then rise again late Sunday into Sunday night. The 
  river is expected to rise to around 25.8 feet by early Monday 
  morning and then recede. At this time, the river is expected to 
  remain below flood stage.
* Impact...At 27.5 feet, Water covers Route 66 at the end of 
  Mulberry Street.
  &&

LAT...LON 3734 8363 3715 8353 3711 8365 3732 8375

$$

GREIF
693 
WGUS83 KJKL 281547
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1047 AM EST Sun Feb 28 2021

...The Flood Advisory is extended for the following rivers in 
Kentucky...

  South Fork Kentucky River at Oneida affecting Clay County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 5 PM.

&&


KYC051-010400-
/O.EXT.KJKL.FL.Y.0008.000000T0000Z-210302T1800Z/
/ODAK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1047 AM EST Sun Feb 28 2021

...The Flood Advisory is now in effect until early Tuesday 
afternoon...

The Flood Advisory continues for
  the South Fork Kentucky River at Oneida.
* Until Tuesday afternoon.
* At 7:35 AM EST Sunday the stage was 27.1 feet.
* Action stage is 21.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river is expected to rise to a crest of 27.2 feet 
  Monday morning.
* Impact...At 27.5 feet, Water covers Route 66 at the end of 
  Mulberry Street.

&&

LAT...LON 3734 8363 3715 8353 3711 8365 3732 8375

$$

GEOGERIAN
880 
WGUS83 KJKL 282055
FLSJKL

Flood Advisory
National Weather Service Jackson KY
355 PM EST Sun Feb 28 2021

...The Flood Advisory continues for the following rivers in 
Kentucky...

  North Fork Kentucky River at Jackson affecting Breathitt County.

  South Fork Kentucky River at Oneida affecting Clay County.

  Levisa Fork Big Sandy River at Prestonsburg affecting Floyd 
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 11 PM.

&&


KYC025-010900-
/O.CON.KJKL.FL.Y.0010.000000T0000Z-210303T0600Z/
/JKNK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
355 PM EST Sun Feb 28 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the North Fork Kentucky River at Jackson.
* Until late Tuesday night.
* At 3:00 PM EST Sunday the stage was 23.9 feet.
* Action stage is 23.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river is expected to rise to a crest of 28.9 feet 
  by early Monday afternoon.
* Impact...At 29.0 feet, Low lying areas flood. Water begins 
  inundating Wolverine Road just north of the Hays Depot bridge.

&&

LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
      3758 8349 3753 8364

$$

KYC071-010900-
/O.CON.KJKL.FL.Y.0009.000000T0000Z-210303T1800Z/
/PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
355 PM EST Sun Feb 28 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the Levisa Fork Big Sandy River at Prestonsburg.
* Until Wednesday afternoon.
* At 2:45 PM EST Sunday the stage was 27.9 feet.
* Action stage is 22.0 feet.
* Flood stage is 40.0 feet.
* Forecast...The river is expected to rise to a crest of 35.9 feet 
  by Monday evening.
  &&

LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256

$$

KYC051-010900-
/O.CON.KJKL.FL.Y.0008.000000T0000Z-210302T1800Z/
/ODAK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
355 PM EST Sun Feb 28 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the South Fork Kentucky River at Oneida.
* Until Tuesday afternoon.
* At 7:35 AM EST Sunday the stage was 27.1 feet.
* Action stage is 21.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river is expected to rise to a crest of 27.3 feet 
  early Monday afternoon.
* Impact...At 27.5 feet, Water covers Route 66 at the end of 
  Mulberry Street.

&&

LAT...LON 3734 8363 3715 8353 3711 8365 3732 8375

$$

GEOGERIAN
012 
WGUS83 KJKL 010122
FLSJKL

Flood Advisory
National Weather Service Jackson KY
822 PM EST Sun Feb 28 2021

...The Flood Advisory is replaced with a River Flood Warning for the 
following rivers in Kentucky...

  South Fork Kentucky River at Oneida affecting Clay County.

KYC051-010230-
/O.CAN.KJKL.FL.Y.0008.000000T0000Z-210301T0122Z/
/ODAK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
822 PM EST Sun Feb 28 2021

...The Flood Advisory for the South Fork Kentucky River at Oneida 
has been replaced...

The Flood Advisory is replaced by a river flood warning for
  the South Fork Kentucky River at Oneida.
* At 7:35 AM EST Sunday the stage was 27.1 feet.
* Flood stage is 29.0 feet.
* Forecast...The river is expected to rise to a crest of 29.0 feet 
  by early Monday afternoon.
  &&

LAT...LON 3734 8363 3715 8353 3711 8365 3732 8375

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Feb 27, 7:22 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 27, 7:22 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
722 AM EST Sat Feb 27 2021

.UPDATE...
Issued at 722 AM EST SAT FEB 27 2021

The heavier rainfall has finally exited, but some light to
moderate rain continues across southeast Kentucky this morning.
This activity should slowly wind down through the morning, but
scattered showers will continue to cross southeast Kentucky along
the stalled out boundary through the afternoon hours. No big
changes needed right now. We did have some flooding reported in
the Manchester area early this morning.

&&

.SHORT TERM...(Today through Sunday)
Issued at 351 AM EST SAT FEB 27 2021

An area of heavy rain continues to impact portions of east
Kentucky early this morning. The heaviest rain has really been
focused south of the Mountain Parkway, and just north of the
Tennessee/Virginia state line. This area of rain blossomed
overnight thanks to some tremendous 850mb moisture transport and a
frontogenetical circulation. We have seen rainfall within this
band exceed an inch already and will likely see a few places close
in on 2 inches before all is said and done. Farther north and
closer to the VA/TN state line, we haven't seen quite as much
rainfall overnight. Models due shift the axis of rain farther into
southeast Kentucky this morning before we start to lose the
frontogenetical circulation. However, a stationary boundary will
hang out across southeast Kentucky today and will aid in isolated
to scattered showers continuing through this afternoon. The
morning rain will certainly prime the area for any additional
rainfall this weekend with FFG likely coming way down. Thus, any
additional rainfall this weekend may go more into direct runoff
aiding in the flood threat. Thus, the flood watch remains very
much needed and no changes planned with current watch
configurations.

By tonight, a strong upper level jet will develop north of the
region with eastern Kentucky generally in the right entrance
region to this jet streak. This coupled with a shortwave pushing
northeast across the area will lead to rain shower development.
This wave is also likely to push a warm front northward through
the area with instability increasing overnight. Models continue to
support another 1 to 2 inches of rain tonight, with the heaviest
amounts likely focused more to the north. However, even rainfall
amounts near 1 inch could lead to problems in places that saw the
heavier rain this morning. The rates could be decent too as
instability is expected to increase allowing for a better threat
of thunderstorms tonight. Thus, flood concern will certainly be
there tonight.

PW's will climb to near 1.50 on Sunday as much of eastern
Kentucky moves into the warm sector. This is near record territory
for late February based on Nashville sounding PW climatology. The
warm front may hang up near I-64, and this could keep rain going
in the north Sunday morning. However, the rest of the area may see
things temporarily dry out. Some areas may push well into the 60s
within this warm sector under gusty south to southwest winds.
However, the frontal boundary is expected to drop back south and
east Sunday afternoon and with continuing jet support aloft,
interacting with the juicy air over the region, we should see
locally heavy rain again across much of east Kentucky. With
already saturated ground, flooding concerns will be quite elevated
through the day Sunday. Many rivers will also be running high at
this point as well, so additional rainfall will just make things
worse.

.LONG TERM...(Sunday night through Friday)
Issued at 532 AM EST SAT FEB 27 2021

The aforementioned heavy rain event in the short term section will
stretch into Sunday night. However, a cold front sweeping through
from northwest to southeast during the night will finally bring
rain to an end late Sunday night and Monday morning. Another cold
front is expected to pass through Monday evening with a punch of
much colder air, but no precip. The supporting upper level trough
will be progressive, and flat flow or even weak ridging aloft
should arrive on Tuesday, with the surface high behind the front
slipping to our east. This results in a quick return to warm air
advection and a decent temperature rebound on Tuesday.

After this point, models still have not found a common solution to
the next couple of upper level waves which will potentially affect
us. The first of these emanates from the trough currently over the
western CONUS. An upper low which closes off from the trough over
the Southwest will eventually weaken and get reabsorbed into the
flow. The exact track of the wave and how quickly it weakens
leaves some questions regarding our precip potential. Based on a
model blend, have used peak POPs in the chance category centered
on Tuesday night.

The next system is very similar. It is currently well out over the
Pacific, but is expected to close off another upper low off the
California coast on Monday, with the low then weakening as it
heads east across the southern CONUS during the week. The ECMWF,
Canadian, and GFS models are all varying in the timing, track, and
rate of weakening. The GFS is fastest and strongest, and brings
rain to our area Thursday night and Friday. In the fastest
available runs, the Canadian and ECMWF were drier. With much
uncertainty, have used only low chance POPs in the Thursday night
and Friday time frame.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 722 AM EST SAT FEB 27 2021

IFR conditions will hold tough through the day as a frontal
boundary remains stalled out over southeast Kentucky. Some light
to moderate rain will slowly wind down through the morning, but
scattered showers may continue into the afternoon hours. A better
chance for rain will seen tonight as the front lifts back north
across the area. A period of low level wind shear will continue
this morning with another round of wind shear expected tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch from late tonight through Monday morning for KYZ044-
050>052-058>060-068-069-079-080-083-084-104-106>109-111-112-114.

Flood Watch from Sunday morning through Monday morning for
KYZ085>088-110-113-115>120.

&&

UPDATE...KAS
SHORT TERM...KAS
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, Feb 27, 4:56 AM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
456 AM EST Sat Feb 27 2021

KYZ044-050>052-058>060-068-069-079-080-083-084-104-106>109-111-
112-114-281300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Lee-Breathitt-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Beattyville, Jackson, and Booneville
456 AM EST Sat Feb 27 2021

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Heavy rainfall is expected early this morning, mainly south of the
Mountain Parkway. This could lead to some minor flooding.

Heavy rainfall, aided by a few thunderstorms, is expected
tonight. This will lead to a threat for flooding of creeks and
rivers. In addition, flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rainfall will continue through Sunday night. A few
thunderstorms are possible through Sunday evening. This will lead
to a threat for flooding of creeks and rivers. In addition, flash
flooding is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding or
rainfall amounts over an inch through Sunday night.

KYZ085>088-110-113-115>120-281300-
Whitley-Knox-Bell-Harlan-Floyd-Knott-Perry-Clay-Leslie-Letcher-
Martin-Pike-
Including the cities of Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg,
Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
456 AM EST Sat Feb 27 2021

...FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Heavy rainfall is expected early this morning. This could lead to
some minor flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rainfall is expected Sunday and Sunday night. A few
thunderstorms are possible through Sunday evening. This will lead
to a threat for flooding of creeks and rivers. In addition, flash
flooding is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding or
rainfall amounts over an inch through Sunday night.

KAS/HAL

In the hours before

Local storm report, Feb 27, 7:08 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
708 AM EST SAT FEB 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     FLOOD            1 WSW MANCHESTER        37.15N 83.78W
02/27/2021                   CLAY               KY   PARK/FOREST SRVC

            WATER ABOUT 2 TO 3 FEET DEEP AT THE
            INTERSECTION OF TOWN BRANCH RD AND MUDDY GAP
            RD. THIS IS A POOR DRAINAGE AREA.

&&

KAS
Local storm report, Feb 27, 7:10 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
710 AM EST SAT FEB 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     FLOOD            MANCHESTER              37.15N 83.76W
02/27/2021                   CLAY               KY   PARK/FOREST SRVC

            WATER ON THE ROAD, BUT THE ROAD WAS PASSABLE
            ON TOWN BRANCH ROAD AT RICHMOND RD.

&&

KAS
Local storm report, Feb 27, 7:14 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
714 AM EST SAT FEB 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     HEAVY RAIN       1 SSW LONDON-CORBIN AIR 37.07N 84.09W
02/27/2021  E2.92 INCH       LAUREL             KY   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

&&

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 2:29 AM ESTAreal Flood AdvisoryJKLBreathitt, Clay, Jackson, Knox, Laurel, Leslie and 7 more6 hr
Feb 27, 5:28 AM ESTAreal Flood WarningJKLClay, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more11 hr
Feb 27, 8:59 AM ESTAreal Flood WarningJKLBreathitt, Clay, Floyd, Knott, Leslie, Letcher and 4 more8 hr
Feb 27, 1:56 PM ESTRiver Flood WarningJKLOwsley3 days
Feb 27, 1:56 PM ESTRiver Flood WarningJKLEstill6 days
Feb 27, 1:56 PM ESTRiver Flood WarningJKLLee4 days
Feb 27, 6:37 PM ESTAreal Flood AdvisoryJKLClay, Knott, Knox, Laurel, Leslie, Letcher and 1 more3 hr

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.